A dietician, Dr Emeka Obi, has said that the high level of “B vitamins’’ in energy drinks can be very toxic to the human liver. Speaking with the News Agency of Nigeria (NAN), in Abuja, Obi advised Nigerians to be cautious with the consumption of such drinks. “Energy drinks like `Monster’, `Red bull’ and `Lucozade Sports’ can be extremely helpful when the body is low on sugar level and energy.
“That is why we see so many athletes drinking them; it gives a boost in energy when you want to exercise, especially when you want to partake in cardiovascular activities. “The problem is that we see many people being brought to hospital because of liver poisoning due to abuse of the drinks.
“Energy drinks contain a lot of Vitamin B3 and B6. “An excessive amount of B3 can cause fl ushing of the skin and liver toxicity while excess B6 can cause sensory nerve problems and skin bruising. “I remember there was an incident in the UK last year where a man drank five energy drinks a day for three weeks and ended up getting hepatitis.’’ According to him, there are other possible side effects from the level of caffeine, Glucuronolactone, sugar and other components of the drink. He, therefore, stressed that the best drink to have is water. (NAN)